Rip Current, Lower Baldwin
- When
- May 24, 3:00 PM CST to 3:05 PM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Two people drowned along the Alabama beaches. The first was swimming in rough water near Gulf State Park in Foley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Two people drowned along the Alabama beaches. The first was swimming in rough water near Gulf State Park in Foley. Red flags were flying warning of dangerous surf. He was pulled from the water and died. A young boy drowned in swift current near the public beach on Dauphin Island. He was pulled away from the shore by the current and was not found until the following day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 24, 1:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 241 PM CDT SAT MAY 24 2008 .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)SURFACE HIGH PRESSURE WILL PERSIST ACROSS THE FORECAST AREA THROUGH THE SHORT TERM. A 500 MILLIBAR HIGH PRESSURE CENTER OVER THE BAYOU STATE TODAY WILL EXPAND AND EAST OVER THE SHORT TERM PERIOD. PRECIPITATION CHANCES TO REMAIN GENERALLY LOW WITH THE BEST CHANCES ASSOCIATED WITH SOUTHWARD PROPAGATING OUTFLOWS AND THE INTERACTION WITH THE SEA BREEZE LATE THIS AFTERNOON AND SUNDAY AFTERNOON. WARMER AIR ALOFT ASSOCIATED WITH THE UPPER HIGH WILL TEND TO SUPPRESS ALL BUT THE STRONGEST UPDRAFTS. ANY STORMS THAT DO MANAGE TO DEVELOP COULD BE EFFICIENT RAIN PRODUCERS WITH THE HIGH PRECIPITABLE WATER VALUES(1.5+) AND SLOW MOVEMENT. POPS ARE INCREASED JUST A BIT ON MONDAY AS UPPER HIGH BEGINS TO WEAKEN AS IT ELONGATES EVEN MORE AND FORECAST AREA IS IN A SLIGHT COL AREA BETWEEN TWO UPPER HIGH CENTERS WITH CONTINUED HIGH PRECIPITABLE WATER VALUES. BY TUESDAY...THE ATMOSPHERE DRIES OUT A BIT AND POPS DROP BELOW CLIMO. /11 .LONG TERM...(WEDNESDAY THROUGH SATURDAY)UPPER TROUGH SLIDING EAST SOUTHEAST ACROSS THE MID SOUTH SHOULD PROVIDE ENOUGH INSTABILITY... IN CONJUNCTION WITH THE SEA BREEZE AND HIGH PWS RETURNING TO THE AREA IN THE NORTH AND NORTHWEST UPPER FLOW TO PRODUCE SCATTERED POPS FOR MID TO LATE WEEK. /11 && .MARINE...SURFACE HIGH PRESSURE STRETCHING OVER THE EASTERN CONUS WILL MEANDER SOUTHEASTWARD...TO OFF THE CAROLINA COAST BY MONDAY. RESULT IS A LIGHT AND VARIABLE SYNOPTIC FLOW OVER THE MARINE AREAS THROUGH SUNDAY. BY MONDAY...SYNOPTIC SOUTHEASTERLY FLOW IS IN FULL EFFECT...AND EXPECTED TO LAST INTO WEDNESDAY. LATER WEDNESDAY INTO WEDNESDAY NIGHT...A WEAK FRONT IS BEING ADVERTISED AS CROSSING THE FA TO OVER AL/NW FL COASTAL WATERS BEFORE STALLING THURSDAY NIGHT. /16 && .FIRE WEATHER...DRIER AIR THAT TRIES TO PUSH EAST INTO THE AREA SUNDAY AND MONDAY...NOT EXPECTED TO BE DRY ENOUGH FOR ANY FIRE WEATHER CONCERNS. /11 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 69 90 72 85 / 20 10 10 20 PENSACOLA 72 88 71 83 / 10 10 10 20 DESTIN 72 86 72 83 / 10 10 10 10 EVERGREEN 68 91 66 84 / 20 20 10 20 WAYNESBORO 68 91 68 88 / 20 20 20 30 CAMDEN 68 92 67 86 / 20 20 20 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 636 AM CDT SAT MAY 24 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-251145- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 636 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF DAMAGING WINDS FROM WET MICROBURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL FORM...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Lower Baldwin | 2008-05-24 | 54 | Male | In Water | Direct |
| Rip Current, Lower Mobile | 2008-05-24 | 12 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102086, 102088.